Case Presentation: A 69 year old male was brought to the emergency department from a rehabilitation facility with altered mental status. Two months ago, he had been admitted for lumbar osteomyelitis for which he was started on Vancomycin and Cefepime and was discharged to a rehabilitation facility. After six weeks of therapy, he was more lethargic, aphasic and refusing to eat. Upon presentation, he was not making eye contact, not following commands and was aphasic. His medical co-morbidities included hypertension, rheumatoid arthritis and bipolar disorder. His labs on admission were notable for acute kidney injury (creatinine – 4.97mg/dL, baseline creatinine -0.95mg/dL) with uremia (84mg/dL), hypernatremia (149 mEq/L) and hyperkalemia ( 5.5 mEq/L), and peripheral eosinophilia (11%). Initial differential diagnoses included uremic encephalopathy, cefepime encephalopathy and depression phase of bipolar disorder His acute kidney injury was attributed to AIN which was supported by the finding of peripheral eosinophilia. Emergent hemodialysis was started with improvement in uremia. However, there was no improvement in mental status initially with hemodialysis which made the diagnosis of uremic encephalopathy less likely. He was also noted to have myoclonus which increased suspicion for cefepime encephalopathy. Vancomycin and cefepime were discontinued and he was switched to daptomycin and aztreonam.
On day three of stopping cefepime, he started showing improvement in level of consciousness with eye opening, following commands and by day five after discontinuing cefepime, was in baseline cognitive state. His renal function subsequently improved on high dose steroids and he was discharged to rehabilitation facility.
Discussion: Cefepime, a fourth generation cephalosporin, is commonly used for intravenous treatment of serious infections including healthcare associated pneumonia, urinary tract infections, skin and soft tissue infections and gram negative bacteremia, among others. Initial reports of neurotoxicity with cefepime were infrequent and consisted of seizures in few rare cases. However, cefepime neurotoxicity has since been implicated with a wider spectrum of presentations – altered consciousness, disorientation, myoclonus, and non-convulsive status epilepticus. The mechanism of cefepime neurotoxicity is thought to be due to interference of GABA binding to GABA A receptors. This reduction in GABA mediated inhibition allows increased activity of excitatory cortical neuron. Neurotoxicity is more commonly seen in elderly patients, patients with renal dysfunction, and when dose is not adjusted for the renal function. This may be related to higher CSF and brain tissue concentration of cefepime due to increased blood brain barrier permeability in uremia. This case highlights the importance of monitoring renal function with appropriate dose adjustments for patient on prolonged antibiotic therapy, to prevent toxicity.
Conclusions: Patients on prolonged therapy with cefepime should undergo monitoring of renal function at periodic intervals, even if initial renal function is normal, with adjustment of cefepime dosage to prevent cefepime neurotoxicity.
To cite this abstract:Pal, S; Chawla, L; Kanaparthy, N. CEFEPIME ENCEPHALOPATHY VS. UREMIC ENCEPHALOPATHY – A DIAGNOSTIC CHALLENGE IN ACUTE RENAL FAILURE ON PROLONGED ANTIBIOTIC THERAPY. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 898. https://www.shmabstracts.com/abstract/cefepime-encephalopathy-vs-uremic-encephalopathy-a-diagnostic-challenge-in-acute-renal-failure-on-prolonged-antibiotic-therapy/. Accessed December 13, 2019.